March

The One with the Mystery Toxin

The Details

Every pet owner knows that panicked feeling you get when something is medically wrong with your pet and you have no idea the cause. It is even more alarming when you work at a veterinary clinic and your personal pet is experiencing a crisis at home and you still have no explanation. In the case of Katie Ballard and her dog Lady, the cause may have been exposure to a euthanasia drug that had been used a few days earlier to put down two horses in her pasture. While no definitive cause was ever determined, several of Lady’s symptoms were consistent with that diagnosis.

Ballard and her six dogs were out in her pasture in rural Alba, Texas. Katie was sitting on a bucket keeping an eye on the activity, when her 6-year-old German Shorthaired Pointer Lady started stumbling towards her to take a drink.

“Lady came over to me, then started stumbling like she was drunk,” said Katie Ballard. “She kept trying to go to the water bowl but had a seizure-like episode and became nonresponsive 20 minutes later. I didn’t see anything happen in the pasture that could have caused these symptoms, but she developed severe ataxia (loss of full body control) and collapsed.”

Fortunately, Ballard works as a veterinary assistant at Emory Veterinary Clinic in Emory, TX. She called her boss Dr. Samantha Gibbs to explain the situation and try to determine the cause and course of treatment. Ballard immediately took Lady to the clinic, which is about a 20-minute drive. Once there, Dr. Gibbs called the toxicology experts at Pet Poison Helpline for advice.

“This type of case can be very challenging when the pet owner has no idea what exposure or activity is causing the symptoms,” said Ahna Brutlag, DVM, MS, DABT, DABVT, a board-certified veterinary toxicologist at Pet Poison Helpline. “Since this was a previously healthy dog that developed acute signs, toxicity is certainly on the list of possible causes. Other rule-outs to consider in such cases are trauma, infectious disease, metabolic disease, etc. The key in these cases is to get a thorough history from the pet owner, coupled with a good physical exam and diagnostics, all of which can help guide you to possible causes. Sometimes we can never determine the cause of a patient’s illness, even if we think it’s a poisoning case. In those scenarios, we focus on ‘treating the patient, not the poison’—meaning that we treat the signs we are seeing, even if they don’t fit perfectly with the suspected poison.”

Lady was treated with IV fluids to help maintain her blood pressure. As she began to awaken from her coma, she was dysphoric and started violently paddling her limbs. To help keep her calm, butorphanol was administered. Within one minute of dosing, her paddling stopped, she became more relaxed, and even wagged her tail. While she had largely recovered from her neurological signs within a day, Lady also received vitamin K1 due to her liver enzyme elevation. She was placed on a course of antibiotics and she continues to receive S-Adenosyl-Methionine (SAMe) before breakfast each morning.

Ballard thinks Lady may have licked some dried, tainted blood where the horses were euthanized. As a precaution, she had bloodwork done on all her dogs who were in the pasture that day. Fortunately, no others showed signs of poisoning.

“Because we work with sick pets every day, we can sometimes forget how scary and emotionally draining this type of medical unknown can be for a pet owner,” said Dr. Samantha Gibbs from Emory Veterinary Clinic. “When a patient belongs to one of our work family, however, it reminds us of how frightening these situations are for pet lovers, and I think it makes us better veterinary professionals. It certainly makes us more empathetic.”

Pet Poison Helpline created “Toxin Tails” to educate the veterinary community and pet lovers on the many types of poisoning dangers facing pets, both in and out of the home. All the pets highlighted in “Toxin Tails” have been successfully treated for the poisoning and fully recovered.